New Mexico, 2014Damaging Wind in New Mexico, April 12, 2014
April 12, 2014 · NWS ABQ · 1 event in 1 county or zone
Dry thunderstorms developed during the late morning hours of April 12, 2014 first across areas of northwestern New Mexico expanding eastward throughout the day. The shower activity produced little to no rain with virga present across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry thunderstorms developed during the late morning hours of April 12, 2014 first across areas of northwestern New Mexico expanding eastward throughout the day. The shower activity produced little to no rain with virga present across much of the area. During the evening one of these dry showers created a virga bomb event which led to a 77 mph wind gust at Clines Corners.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 5:04 PM MST, 56 minutes earlier.
Area forecast discussion, Apr 12, 5:04 PM MST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 PM MDT SAT APR 12 2014
.AVIATION...
00Z TAF CYCLE
ACTIVE WEATHER PATTERN EVOLVING DURING FORECAST PERIOD. INTO THE
EVENING HOURS OR AROUND 06Z...WEST TO SOUTHWEST WINDS WILL
GRADUALLY WEAKEN MOST AREAS...WITH LOCALLY GUSTY WINDS PERSISTING
ALONG AND EAST OF THE CENTRAL HIGH TERRAIN. ISOLATED SHOWERS AND
THUNDERSTORMS CROSSING THE NORTHERN TIER OF NEW MEXICO WILL ALSO
GRADUALLY DIMINISH. THIS ACTIVITY IS MOSTLY DRY...THOUGH SOME
PRECIPITATION COULD REACH THE GROUND OVER THE HIGHER TERRAIN.
GUSTY AND AT TIMES STRONG OUTFLOWS WILL ALSO ACCOMPANY THIS
ACTIVITY WITH VISIBILITY RESTRICTIONS POSSIBLE IN LOCAL BLOWING
DUST. ANOTHER ROUND OF MODERATE TO STRONG WEST TO NORTHWEST WINDS
WILL REDEVELOP LATE SUNDAY MORNING WITH AREAS OF BLOWING DUST MOST
LIKELY FROM THE WEST CENTRAL MOUNTAINS TO THE EASTERN HIGHLANDS. THE
CHANCE OF SHOWERS INCREASES DURING THE DAY AS WELL GENERALLY NORTH
OF INTERSTATE 40. STRONG BACK DOOR COLD FRONT WITH RACE INTO THE
NORTHEAST PLAINS DURING THE AFTERNOON BETWEEN 18Z AND 00Z...
INCREASING THE CHANCE OF PRECIPITATION FROM THE NORTHERN HIGH
TERRAIN TO THE NORTHEAST PLAINS.
05
&&
.PREV DISCUSSION...308 PM MDT SAT APR 12 2014...
.SYNOPSIS...
ACTIVE WEATHER INTO MONDAY...A BREAK TUESDAY AND WEDNESDAY...THEN
POTENTIALLY MORE UNSETTLED LATE NEXT WEEK AND WEEKEND. FIRST STORM
IMPACTING THE FORECAST NOW WITH GUSTY WINDS...SHOWERS AND EVEN A
FEW THUNDERSTORMS...BUT WITH LITTLE OR NO RAINFALL. NEXT STORM WILL
HAVE A MUCH GREATER IMPACT LATE SUNDAY INTO MONDAY. STORM WILL DROP
SOUTHEAST INTO NM SUNDAY NIGHT AND DEPART MONDAY BRINGING COOLER
OR COLDER AIR...WIND...DUST...CRITICAL FIRE WEATHER...RAIN...SNOW
AND BLOWING SNOW. WHILE A QUICK HITTER...PRECIPITATION WILL BE
INTENSE FOR A FEW HOURS SUNDAY NIGHT FROM THE SANGRE DE CRISTO
MOUNTAINS EAST TO THE TEXAS BORDER. WILL ISSUE A WINTER STORM
WATCH FOR THIS AREA.
&&
.DISCUSSION...
PLENTY OF ECHOES ON RADAR OVER NW NM BUT NO PRECIPITATION BEING
REPORTED AT THE SURFACE YET. HAVE SEEN QUITE A BIT OF LIGHTNING
AS WELL. THIS TREND WILL CONTINUE THIS EVENING WITH LITTLE OR NO
RAINFALL BUT SUDDEN STRONG WIND GUSTS FROM VIRGA BOMBS. JUST AS
FEW LIGHT RAIN AND SNOW SHOWERS LATE TONIGHT OVER THE NORTH.
MAIN FOCUS THIS FORECAST PACKAGE HAS BEEN ON THE SECOND STORM FOR
LATER SUNDAY INTO MONDAY. MODELS CONTINUE TO BRING A POTENT SYSTEM
SOUTHEAST INTO NM LATER SUNDAY AND SUNDAY NIGHT AND MOVE IT RAPIDLY
EAST MONDAY. EXACT PLACEMENT AND AMOUNT OF PRECIPITATION THOUGH IS
STILL NOT CLEAR. THE LACK OF QPF OVER THE SANGRES AND THEIR EAST
SLOPES ON MOST MODELS IS DISCONCERTING. LOCAL HI RES MODEL MANAGES
TO EEK OUT 4 TO 6 INCHES. WEATHER PREDICTION CENTER HAS AN AREA OF
8 TO 10 INCHES OVER THE SANGRES AND ALONG THE CO BORDER TOWARD
RATON PASS. THIS SEEMS PLAUSIBLE AND WILL ISSUE A WINTER STORM
WATCH WITH THIS FORECAST PACKAGE FROM THE SANGRES EAST TO THE TX
BORDER FOR SUNDAY NIGHT THROUGH MONDAY MORNING. MARGINAL WARNING
SNOW AMOUNTS BUT PART OF THE REASONING FOR ISSUING IS DUE TO THE
SUDDEN CHANGE IN THE WEATHER. POTENT COLD FRONT WILL GENERATE
STRONG WINDS BEHIND IT OVER THE NORTHEAST WITH BLOWING SNOW...AND
YES..EVEN BLOWING DUST PRIOR TO...OR AT THE SAME TIME AS THE SNOW.
BLOWING DUST AND SNOW WILL LIKELY GREATLY RESTRICT THE VISIBILITY.
DURATION OF THE PRECIPITATION WILL NOT BE ALL THAT LONG...6 TO 9
HOURS PERHAPS...BUT COULD BE INTENSE FOR A FEW HOURS DURING THIS
WINDOW OF OPPORTUNITY. THIRTY TO FORTY DEGREE TEMPERATURE DROPS
WILL BE COMMON IN THE EAST AS WELL BEHIND THE FRONT. ALL IN ALL
QUITE A SHOCK FROM WHAT WE AVE BEEN ENJOYING. ONE TYPE OF WEATHER
THAT WILL NOT CHANGE SUNDAY IS CRITICAL FIRE WEATHER CONDITIONS.
SEE THE DISCUSSION BELOW FOR DETAILS.
THE STORM WILL QUICKLY EXIT TO THE EAST MONDAY WITH PRECIPITATION
ENDING. DRY AND WARMER FOR TUESDAY AND WEDNESDAY. A WEAK STORM
WILL CROSS NM WEDNESDAY NIGHT AND THURSDAY WITH LIGHT RAIN AND
SNOW ACROSS THE FAR NORTH POSSIBLE. GFS HAS A STRONGER STORM
COMING IN FROM THE WEST NEXT WEEKEND WHILE THE EUROPEAN ONLY HAS
A WEAK TROUGH PASSAGE. CHJ
&&
.FIRE WEATHER...
VIRGA AND ISOLATED DRY THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF
NW AND NC NM THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO SHIFT
EASTWARD AS THE AFTN/EVE PROGRESSES. GUSTY AND ERRATIC WINDS WILL BE
THE MAIN THREAT WITH THESE SHOWERS AND STORMS. WETTING PRECIPITATION
IS NOT EXPECTED AND THE ACTIVITY SHOULD TAPER OFF AFTER SUNSET.
ELSEWHERE...MID AND HIGH LEVEL CLOUDS HAVE DELAYED THE ONSET OF RED
FLAG CONDITIONS. HOWEVER...CLOUDS ARE THINNING...WHICH SHOULD ALLOW
TEMPS TO WARM A FEW MORE DEGREES...AND THUS INCREASE MIXING AND
WINDS THROUGH THE EVENING. THUS WILL LEAVE RED FLAG WARNING INTACT.
POOR TO FAIR HUMIDITY RECOVERIES ARE EXPECTED TONIGHT...EXCEPT
ACROSS THE NORTH CENTRAL MOUNTAINS.
HAVE UPGRADED A PORTION OF THE FIRE WEATHER WATCH FOR SUNDAY. ZONES
106-109 LOOK LIKE A GOOD BET FOR CRITICAL CONDITIONS. TEMPS WILL
REMAIN ABOVE NORMAL...THOUGH NOT AS HIGH AS TODAY...HUMIDITIES WILL
REMAIN LOW...AND CONDITIONS WILL REMAIN UNSTABLE WITH WIDESPREAD 5
HAINES. ACROSS THE NORTHWEST HIGHLANDS AND THE NORTHWEST
PLATEAU...HUMIDITIES AND INSTABILITY REMAIN TOO MARGINAL TO UPGRADE
ATTM. AFTER THE FIRST SYSTEM EXITS NM OVERNIGHT...ANOTHER SYSTEM
WILL MOVE IN FROM THE NORTH SUNDAY. CLOUD COVER AND POSSIBLY SOME
LIGHT PRECIP...IN ADDITION TO A COLD FRONT MOVING THROUGH LATE IN
THE AFTN MAY KEEP TEMPS LOWER AND HUMIDITIES HIGHER THAN CURRENTLY
EXPECTED. THESE ARE GOOD ARGUMENTS TO KEEP ZONES 101 AND 105 IN A
WATCH ATTM...THOUGH LATER SHIFTS MAY DECIDE TO CANCEL THE WATCH
ALTOGETHER.
SUNDAY NIGHT WILL BRING POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATIONS...MAINLY ACROSS THE SANGRE DE CRISTO MOUNTAINS
EASTWARD TO THE OKLAHOMA BORDER. THE AFOREMENTIONED SYSTEM WILL
SLIDE ACROSS NORTHERN NM AS AN ASSOCIATED STRONG BACK DOOR COLD
FRONT QUICKLY MOVES DOWN THE PLAINS. TEMPERATURES WILL TURN MUCH
COLDER...WITH MOST AREAS SEEING FREEZING TEMPS...AND EVEN A HARD
FREEZE ACROSS MUCH OF THE NORTHEAST. THE COMBINATION OF UPSLOPE FLOW
BEHIND THE BACK DOOR FRONT AND LIFT AHEAD OF THE UPPER LEVEL TROUGH
AXIS WILL FAVOR THE SANGRE DE CRISTOS FOR SOME DECENT SNOW ACCUMS.
FOR THE FIRST TIME IN A WHILE...GOOD TO VERY GOOD HUMIDITY
RECOVERIES ARE EXPECTED FOR MUCH OF NORTHERN AND EASTERN NM. FAIR
HUMIDITY RECOVERIES ELSEWHERE.
TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW NORMAL ACROSS THE
WEST...AND BETWEEN 15 AND 25 DEGREES BELOW NORMAL ACROSS THE EAST ON
MONDAY. LESS WIND AND HIGHER HUMIDITIES ARE ALSO ON TAP...THOUGH FAR
WESTERN NM MAY SEE HUMIDITIES DROP BELOW 15 PERCENT.
NORTHWEST FLOW ALOFT WILL BECOME MORE WESTERLY ON TUESDAY WITH
TEMPERATURES BOUNCING BACK TOWARDS NORMAL FOR MID APRIL. HUMIDITIES
WILL ONCE AGAIN FALL BELOW 15 PERCENT ACROSS MUCH OF THE AREA BUT
WINDS WILL LIKELY ONLY BE A CONCERN ACROSS THE EAST CENTRAL PLAINS.
A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE.
WINDS LOOK TO PICK UP AGAIN ON WEDNESDAY AHEAD OF THE NEXT UPPER
LEVEL TROUGH. MOST AREAS SHOULD FALL BELOW 15 PERCENT HUMIDITY IN
THE AFTERNOON AS TEMPS RISE JUST ABOVE NORMAL. WIDESPREAD 6 HAINES
IS ALSO LIKELY...THUS...WIDESPREAD CRITICAL CONDITIONS MAY MAKE A
RETURN TO THE STATE WEDNESDAY AFTN AND EVENING. MODELS DO DISAGREE
ON THE STRENGTH OF THE APPROACHING SYSTEM...THUS...IF THE ECMWF IS
RIGHT...WINDS MAY BE WEAKER THAN CURRENTLY PROJECTED.
WHAT BECOMES OF THE SYSTEM LOOKS TO SCOOT ACROSS NORTHERN NM
WEDNESDAY NIGHT AND THURSDAY...PERHAPS PROVIDING A LITTLE
PRECIPITATION TO AREAS NEAR THE COLORADO BORDER. A BACK DOOR COLD
FRONT ALSO LOOKS TO BE ON TAP FOR THURSDAY. MEANWHILE...FROM THE
MIDDLE RIO GRANDE VALLEY WESTWARD...CONTINUED DRY CONDITIONS LOOK TO
BE ON TAP. 34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ104-106>109.
RED FLAG WARNING FROM 11 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ106>109.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
THE FOLLOWING ZONES...NMZ512>515-527-530.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101-105.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ526.
&&
Hazardous weather outlook, Apr 12, 5:04 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT SAT APR 12 2014
NMZ501>540-131215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT TODAY FROM 11 AM TO 8 PM MDT
FOR THE EASTERN PLAINS AND MUCH OF CENTRAL AND SOUTHWEST NEW
MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.
IN ADDITION BRIEF INSTANCES OF STRONG AND GUSTY WINDS CAN BE
EXPECTED FROM STRONGER...BUT VERY SPOTTY...HIGH BASED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS ROUGHLY THE
WESTERN TWO THIRDS OF THE STATE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT SNOW ACCUMULATIONS ARE LOOKING INCREASINGLY LIKELY
SUNDAY NIGHT INTO MONDAY MORNING ACROSS THE NORTHERN MOUNTAINS AND
NORTHEAST HIGHLANDS AND PLAINS...ESPECIALLY THE SANGRE DE
CRISTOS...PORTIONS OF THE NORTHEAST HIGHLANDS AND FAR NORTHEAST
PLAINS. A STRONG BACK DOOR COLD FRONT WILL USHER IN A MUCH COLDER
AND MOIST NORTH TO NORTHEAST FLOW INTO THIS AREA AS AN APPROACHING
UPPER LEVEL TROUGH GENERATES ENOUGH LIFT TO HELP PRODUCE THE
SNOWFALL.
A FEW THUNDERSTORMS ACROSS ROUGHLY THE NORTH HALF OF THE STATE
SUNDAY AFTERNOON AND EVENING MAY AGAIN PRODUCE BRIEF STRONG GUSTY
WIND EPISODES.
ALSO A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND
EARLY EVENING ACROSS WEST...CENTRAL AND EAST CENTRAL NEW MEXICO
DUE TO THE COMBINATION OF BREEZY TO WINDY CONDITIONS AND LOW
HUMIDITIES.
CRITICAL FIRE WEATHER CONDITIONS MAY REAPPEAR AGAIN BETWEEN
TUESDAY AND THURSDAY OF NEXT WEEK...WITH WEDNESDAY AT THIS TIME
LOOKING TO BE THE MOST FAVORED DAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
Thunderstorm Wind, Torrance
- When
- April 12, 6:00 PM MST to 7:00 PM MST
- Where
- Torrance County, (Cqc)clines Corners
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.660
The Clines Corners ASOS recorded a peak gust to 77 mph during the evening associated with virga from nearby dry thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 12 to 14, 2014$584,000 · 2.75 in hail · 117 events
- Flooding in Michigan, April 12 to 16, 2014$7.0 million · 2 events
- Hail and Damaging Winds in Michigan, April 12, 2014$3.5 million · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 12 to 13, 2014$350,000 · 2 in hail · 35 events
- Flash Flood and Hail in Wisconsin, April 12 to 13, 2014$161,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Michigan, April 12, 2014$76,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Wisconsin, April 12, 2014$101,000 · 1 in hail · 6 events
- Lightning Strike in Minnesota, April 12, 2014$50,000 · 1 event
- Hail in Kansas, April 12, 20142 in hail · 27 events
- Flood and Hail in Wisconsin, April 12 to 13, 2014$10,000 · 1.75 in hail · 25 events
- Hail in Iowa, April 12, 20141.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, April 12, 20141 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500375.